Kansas, 2015

Hail in Kansas, May 26, 2015

May 26, 2015 · NWS ICT · 15 events in 4 counties and zones

In the evening, a few severe thunderstorms dropped hail across parts of Sedgwick, Sumner, Butler, and Greenwood Counties. Of these counties, by far the largest and most destructive hail occurred in Butler County, where most of El Dorado was pummeled by golf ball to baseball-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

In the evening, a few severe thunderstorms dropped hail across parts of Sedgwick, Sumner, Butler, and Greenwood Counties. Of these counties, by far the largest and most destructive hail occurred in Butler County, where most of El Dorado was pummeled by golf ball to baseball-sized hail.

No doubt, damage was widespread. The most serious occurred along and south of Central Avenue (K-254) from Boyer Road to the Walnut River.

Most vehicles sustained significant damage that no doubt included shattered wind shields. Perhaps the most note worthy was to the John K. Fisher Chevrolet/Cadillac Dealership where around 50 cars were heavily damaged. There was major damage to roofs and siding of countless homes and businesses. The very large hail caused major roof damage on the Butler County Community College campus where most of their vehicles were heavily damaged. Extensive roof damage, that included many broken sky lights, caused the closure of Walmart. Many traffic signals were also damaged and some cases, destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 2:39 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 26, 2:39 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT TUE MAY 26 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 335 PM CDT TUE MAY 26 2015

ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FOR A GOOD PORTION OF THE
WORK WEEK...BEFORE SOME DRIER AIR MOVES IN FOR THE WEEKEND.

NW TO WEST WINDS HAVE LED TO SOME DRIER AIR MOVING ACROSS MOST OF
THE FORECAST AREA TODAY ALLOWING MORE SUNSHINE TO HELP DRY THINGS
OUT. HIGHER SURFACE DEWPOINTS AND THUS BETTER INSTABILITY LIES TO
THE SOUTH OF THE KS/OK BORDER. LATEST WATER VAPOR SATELLITE SHOWS A
WEAK IMPULSE IN THE SW-W FLOW CURRENTLY MOVING ACROSS THE PANHANDLE
OF OK AT THIS TIME. EXPECT THIS IMPULSE TO MOVE EAST ALONG THE KS/OK
BORDER AND THE WEAKLY CAPPED ENVIRONMENT. THINK SOME SHOWERS/STORMS
WILL DEVELOP TO THE SOUTH OF HIGHWAY54/400 LATE THIS AFTERNOON WITH
THE HIGHEST COVERAGE OVER NRN OK...WITH THE STRONGEST STORMS
EXPECTED TO BE LOCATED JUST SOUTH OF THE BORDER.  CERTAINLY NOT
EXPECTING AS WIDESPREAD COVERAGE AS YESTERDAY...BUT COULD SEE A FEW
SLOW MOVING STORMS TO ADD TO SOME OF THE RAIN TOTALS ACROSS SOUTHERN
AND SOUTHEAST KS LATE THIS EVENING AND OVERNIGHT.

THE WEAK BOUNDARY THAT PUSHED THE DRIER AIR INTO THE AREA WILL BEGIN
TO PUSH BACK TO THE NORTH ON WED.  THIS WILL LEAD TO THE VERY
UNSTABLE AIR INCREASING ACROSS KS...ESPECIALLY FOR AREAS JUST WEST
OF THE FORECAST AREA ACROSS THE HIGH PLAINS.  COULD ACTUALLY SEE A
DRY DAY FOR MOST LOCATIONS FOR THE DAYTIME HOURS WED EVEN WITH THE
INCREASING INSTABILITY...AS SOME WARMING ALOFT ACTUALLY KEEP THINGS
CAPPED OFF.  THINK CONVECTION WILL INITIALLY BEGIN OVER WRN KS FOR
WED AFTERNOON AS ANOTHER WEAK IMPULSE PUSHES INTO WRN KS.   EASTWARD
PROPAGATION OF THE STORMS WILL BRING THIS CONVECTION WED
EVENING/NIGHT ACROSS MOST OF THE FORECAST AREA AS SOME SORT OF
MESOSCALE CONVECTIVE COMPLEX (MCS).  THE ELEVATED INSTABILITY
SUGGESTS SOME STRONG TO POSSIBLY SEVERE STORMS...BUT MARGINAL SHEAR
PRECLUDES A WIDESPREAD SEVERE CHANCE.

SOME UNCERTAINTY ON HOW THU WILL PLAY OUT...AS OVERNIGHT MCS ON THU
MAY EFFECTIVELY PUSH ANY SURFACE BOUNDARY FURTHER SOUTH OF THE AREA.
WILL STILL SEE LOTS OF INSTABILITY ACROSS THE AREA....SO THINK THE
CONVECTIVE CHANCES ON THU WILL BE MORE DIURNALLY DRIVEN....MAINLY IN
THE AFTERNOON/EVENING....WITH A GENERAL DECREASE IN COVERAGE FOR THU
NIGHT.  HIGH LEVELS OF INSTABILITY MAY LEAD TO SOME STRONG STORMS TO
POSSIBLY SEVERE STORMS FOR FOR THU EVENING.

THE UNSTABLE AIR WILL REMAIN ACROSS THE FORECAST AREA FOR FRI...AS A
VIGOROUS SHORTWAVE MOVES ACROSS THE NORTH PLAINS.  THIS SHORTWAVE
WILL PUSH A FAIRLY STOUT COLD FRONT SOUTH ACROSS THE FORECAST AREA
FOR FRI AFTERNOON/EVENING.  A VERY UNSTABLE AIRMASS WILL ONCE AGAIN
BE LOCATED TO THE SOUTH OF THE FRONT AS IT PUSHES SOUTH...BUT BULK
SHEAR WILL BE MARGINAL FOR WIDESPREAD SEVERE STORMS.

SO MAINLY THINKING A STRONG TO SEVERE CHANCE AS THE FRONT MOVES
SOUTH.  WILL HAVE TO KEEP AN EYE ON THIS DAY...AS ANOTHER ROUND OF
HEAVY RAINFALL MAY BE POSSIBLE...ESPECIALLY ACROSS SOUTHERN
KS...WHERE THE STORMS MAY LINGER THE LONGEST.

KETCHAM

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 335 PM CDT TUE MAY 26 2015

MEDIUM RANGE MODEL CONSENSUS SUGGESTS DRIER AND COOLER WEATHER FROM
LATE SATURDAY THROUGH BEGINNING OF NEXT WEEK...AS MID/UPPER RIDGING
BUILDS EAST OVER THE PLAINS...AND COOLER/DRIER CANADIAN HIGH
PRESSURE DROPS SOUTH OVER THE REGION. MODEL CONSENSUS SUPPORTS
MID/UPPER FLOW FLATTENING BY THE MIDDLE OF NEXT WEEK...WHICH WOULD
SUPPORT INCREASING EVENING/OVERNIGHT THUNDERSTORM CHANCES ACROSS THE
REGION...AS HIGH PLAINS ACTIVITY ROLLS EAST.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1227 PM CDT TUE MAY 26 2015

WIDELY SCATTERED CONVECTION IS EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS SOUTHERN KANSAS...POTENTIALLY AFFECTING THE KICT
AND KCNU TERMINALS. OTHERWISE...A SURFACE FRONT WILL CONTINUE TO
SLIP SOUTHEAST ACROSS THE AREA...BECOMING QUASI-STATIONARY LATE
TONIGHT FROM EAST CENTRAL ACROSS SOUTH CENTRAL KANSAS. WINDS
WILL BECOME LIGHT TONIGHT OVER THE AREA. SOME PATCHY MVFR CIGS
AND FOG ARE POSSIBLE ACROSS SOUTHERN KANSAS AS WELL IN VICINITY
OF THE SURFACE BOUNDARY EARLY WEDNESDAY MORNING.

KED

&&

.HYDROLOGY...
ISSUED AT 335 PM CDT TUE MAY 26 2015

PERIODIC EPISODES OF THUNDERSTORMS ARE EXPECTED UNTIL EARLY THIS
WEEKEND...WITH AREAS OF LOCALLY HEAVY RAINFALL POSSIBLE. GIVEN
THE WIDESPREAD SATURATED GROUND AND MANY RIVERS/STREAMS RUNNING AT
BANKFUL...LATER SHIFTS MAY NEED TO CONSIDER ADDITIONAL
FLOOD/FLASH FLOOD WATCHES. AM HOLDING OFF FOR NOW GIVEN THE RATHER
DISORGANIZED NATURE OF THE EXPECTED THUNDERSTORM ACTIVITY THROUGH
THURSDAY...WITH POSSIBLY BETTER ORGANIZED/WIDESPREAD ACTIVITY FOR
FRIDAY-EARLY SATURDAY.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  82  65  80 /  30  30  50  40
HUTCHINSON      58  82  64  80 /  20  30  60  40
NEWTON          58  81  64  78 /  30  30  50  40
ELDORADO        60  81  64  80 /  30  20  50  40
WINFIELD-KWLD   59  82  65  80 /  40  30  50  40
RUSSELL         56  82  63  81 /  10  20  60  40
GREAT BEND      56  81  63  79 /  20  30  60  40
SALINA          57  83  64  80 /  20  20  60  40
MCPHERSON       57  82  64  79 /  20  20  60  40
COFFEYVILLE     60  83  65  80 /  60  30  30  40
CHANUTE         60  82  65  80 /  40  20  30  40
IOLA            61  82  64  79 /  40  20  30  40
PARSONS-KPPF    61  82  65  80 /  40  20  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 3:15 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE MAY 26 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DUE TO THE RECENT HEAVY RAINS...A HANDFUL OF COUNTY AND RIVER
FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 50. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS WILL BE
CAPABLE OF DIME TO QUARTER SIZE HAIL...50 TO 60 MPH WINDS AND
LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY MAY FESTER MUCH OF THE
NIGHT OVER SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL PERSIST INTO MID WEEK OVER PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH EARLY THIS
WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS
AFFECTING THE AREA...MAINLY DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS ACTIVITY WILL BE
THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO
RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE ORGANIZED
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A HANDFUL OF
STRONG TO SEVERE STORMS ARE POSSIBLE FROM WEDNESDAY THROUGH
FRIDAY EVENING. THE SEVERE THUNDERSTORM THREAT ON WEDNESDAY WILL
BE MAINLY WEST OF INTERSTATE 135.

THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR
THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG
RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

ADK/KETCHAM

In the hours before

Special weather statement, May 26, 4:40 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT TUE MAY 26 2015

KSZ082-083-092-262315-
SEDGWICK KS-KINGMAN KS-SUMNER KS-
540 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 539 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR NORWICH...OR 11 MILES NORTHEAST OF HARPER...MOVING EAST AT 25
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CONWAY SPRINGS...NORWICH AND VIOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3738 9798 3739 9799 3744 9802 3758 9768
      3738 9757
TIME...MOT...LOC 2239Z 253DEG 24KT 3742 9792

MCGUIRE
Special weather statement, May 26, 4:47 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT TUE MAY 26 2015

KSZ069-262315-
BUTLER KS-
547 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 544 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR LEON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEON...ROSALIA AND BEAUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3754 9692 3763 9696 3788 9653 3756 9653
TIME...MOT...LOC 2244Z 242DEG 20KT 3763 9677

MCGUIRE
Local storm report, May 26, 5:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/26/2015  M0.88 INCH       SEDGWICK           KS   PUBLIC

            PEA TO NICKEL SIZE HAIL.

&&

JMR

The radar

The Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Sumner

When
May 26, 5:10 PM CST to 5:12 PM CST
Where
Sumner County, 3 mi NNW of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.470, -97.801

The hail was primarily dime-sized.

Hail, Butler

When
May 26, 5:37 PM CST to 5:40 PM CST
Where
Butler County, 2 mi S of Rosalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.791, -96.620

The hail was primarily nickel-sized. Torrential rains also occurred that reduced visibilities to less than one quarter mile.

Hail, Butler

When
May 26, 5:40 PM CST to 5:45 PM CST
Where
Butler County, 2.18 mi W of Rosalia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.660

Hail, Butler

When
May 26, 5:42 PM CST to 5:45 PM CST
Where
Butler County, Rosalia
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.820, -96.620

Quarter-sized hail was reported near Highway 54 and Munson Hill Road. The report was relayed by KWCH Channel 12.

Hail, Sedgwick

When
May 26, 6:00 PM CST to 6:02 PM CST
Where
Sedgwick County, 3.43 mi NW of Oaklawn
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -97.350

The report was received via Twitter.

Hail, Butler

When
May 26, 6:03 PM CST to 6:10 PM CST
Where
Butler County, 0.88 mi SE of El Dorado
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.810, -96.860

The hail occurred for 7 minutes.

Hail, Sedgwick

When
May 26, 6:06 PM CST to 6:08 PM CST
Where
Sedgwick County, 1.76 mi NW of Oaklawn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.620, -97.320

Sedgwick County Emergency Management relayed a report of quarter-sized hail occurring occurring at the Hydraulic/MacArthur intersection.

Hail, Butler

When
May 26, 6:08 PM CST to 6:10 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.820, -96.860

The hail was reported at the Central/Poplar intersection.

Hail, Butler

When
May 26, 6:10 PM CST to 6:20 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
2.75 in hail
Property damage
$2.5 million
Reported by
County Official
Coordinates
37.820, -96.860

We received a delayed report of baseball-sized hail that caused damage to an unspecified number of local businesses.

Hail, Butler

When
May 26, 6:11 PM CST to 6:18 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
2 in hail
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
37.820, -96.860

KWCH Channel 12 relayed the report.

Hail, Butler

When
May 26, 6:12 PM CST to 6:17 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.820, -96.860

Hail, Butler

When
May 26, 6:13 PM CST to 6:20 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
2 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.820, -96.860

The hail ranged in size from golf balls to hen eggs.

Hail, Greenwood

When
May 26, 6:18 PM CST to 6:20 PM CST
Where
Greenwood County, 5.55 mi N of Eureka Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.930, -96.290

Hail, Sedgwick

When
May 26, 6:18 PM CST to 6:20 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.260

The quarter-sized hail was reported at East Kellogg and Woodlawn.

Hail, Butler

When
May 26, 6:45 PM CST to 6:47 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587894, 587895, 587896, 587897, 587898, 587899, 587900, 587901, 587904, 587905, 587906, 587907, 587908, 587909, 587910.